California, 2007

Flash Flooding and Damaging Wind in California, August 31, 2007

August 31, 2007 · NWS SGX · 5 events in 2 counties and zones

Monsoon flow resulted in severe thunderstorms and flash flooding for a second straight day. Thunderstorms along the Elsinore Convergence Zone produced a severe microburst which resulted in damage to roofs, trees, and other property in the Lake Elsinore area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Monsoon flow resulted in severe thunderstorms and flash flooding for a second straight day. Thunderstorms along the Elsinore Convergence Zone produced a severe microburst which resulted in damage to roofs, trees, and other property in the Lake Elsinore area. Elsewhere, a significant accumulation of hail was seen covering all the major peaks of the San Gorgonio Wilderness after a series of thunderstorms moved through that area. In fact, the mountains were covered in so much hail, it fooled many people in the Inland Empire into thinking that the mountains had received an extremely rare August snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 31, 6:08 AM PST, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 31, 6:08 AM PST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
708 AM PDT FRI AUG 31 2007

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL BRING HOT WEATHER THROUGH THE LABOR
DAY WEEKEND. MOISTURE AND INSTABILITY WILL BRING A CHANCE OF SHOWERS
AND THUNDERSTORMS. HEAVY RAINFALL AND LOCAL FLOODING WILL BE
POSSIBLE FROM SOME OF THE STORMS. COOLER AND LESS HUMID WEATHER IS
EXPECTED BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

&&

SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY BEEN REPORTED THIS
MORNING WEST OF THE MOUNTAINS. THIS ACTIVITY FORMED ALONG THE
LEADING EDGE OF A MUCH LARGER COMPLEX THAT DEVELOPED OVERNIGHT TO
THE SE. THE 12Z MIRAMAR SOUNDING SHOWS A VERY MOIST AND UNSTABLE
ATMOSPHERE WITH WEAK WINDS ALOFT.

EXPECT ANOTHER UNCOMFORTABLY HOT DAY...ESPECIALLY JUST INLAND FROM
THE COAST. WEAK OFFSHORE GRADIENTS WILL LIKELY DELAY SEA BREEZE
ONSET AND ALLOW TEMPERATURES OVER THE COAST AND COASTAL VALLEYS TO
CLIMB A FEW MORE DEGREES THAN YESTERDAY. EXCESSIVE HEAT WARNING IS
IN EFFECT FOR THE VALLEYS...BUT ALL AREAS WILL BE QUITE WARM. LOCAL
THUNDERSTORM EFFECTS COULD CAUSE SURFACE TEMPERATURE JUMPS FOR A
TIME AS WELL TODAY.

A FLASH FLOOD WATCH WILL BE IN EFFECT FOR THE ENTIRE AREA TODAY
BASED ON THE WRINGING WET ATMOSPHERE...CONSIDERABLE INSTABILITY...
AND THE SLOW EAST DRIFT OF THE WINDS ALOFT. ANY THUNDERSTORMS THAT
DEVELOP OVER THE MTNS WILL LIKELY MOVE OVER THE VALLEYS AND MAY
AFFECT COASTAL AREAS AS WELL WHERE THE SEA BREEZE CONVERGENCE COULD
ENHANCE UPDRAFTS FOR A TIME.

MODELS INDICATE A GRADUAL DRYING THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK BUT A THREAT OF SCATTERED THUNDERSTORMS WILL CONTINUE AT
TIMES. CONTINUED HOT THROUGH AT LEAST MON...THEN COOLING AS THE
UPPER HIGH BREAKS DOWN AND STRONG ONSHORE FLOW DEVELOPS IN
ASSOCIATION WITH A THROUGH MOVING THROUGH THE PACIFIC NW.

&&

.AVIATION...
311400Z...MAIN ISSUE OF THE DAY WILL BE THE THUNDERSTORMS OVER THE
AREA. THUNDERSTORMS WERE ALREADY OCCURRING OVER THE SAN DIEGO COUNTY
AREA EARLY THIS MORNING BEFORE SUNRISE WITH ONE THUNDERSTORM
DRIFTING CLOSE ENOUGH TO KSAN TO WARRANT AN AIRPORT WEATHER WARNING
FOR LIGHTNING WITHIN 5 MILES OF THE AIRPORT. THIS AREA HAS
DIMINISHED IN ACTIVITY SINCE SUNRISE BUT MORE THUNDERSTORMS ARE
EXPECTED OVER THE AREA THROUGH THE AFTERNOON. MOST OF THE
THUNDERSTORMS SHOULD BE OVER THE MOUNTAINS WITH SOME DRIFTING WEST
OF THE MOUNTAINS AT TIMES. BASES SHOULD BE AT OR ABOVE FL080 WITH
TOPS TO FL400 AT TIMES. THUNDERSTORM ACTIVITY SHOULD END AROUND
SUNSET.

MAXIMUM TEMPERATURES TODAY SHOULD APPROACH 30 DEGREES AT KSAN AND
KSNA...40 TO 43 DEGREES AT KONT...AND 45 TO 48 DEGREES AT KPSP.

THE MARINE LAYER IS QUITE SHALLOW AND SHOULD NOT POSE A PROBLEM TO
ANY OF THE COASTAL AIRPORTS TODAY.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO 7 PM PDT THIS
     EVENING FOR ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND
     RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
     VALLEYS.

     FLASH FLOOD WATCH FOR ALL OF EXTREME SW CA TODAY.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 31, 6:25 AM PST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
725 AM PDT FRI AUG 31 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-010100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
725 AM PDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH IS IN EFFECT FOR ALL AREAS THROUGH THIS EVENING.
PLEASE SEE LAXFFASGX FOR DETAILS.

THE FLASH FLOOD POTENTIAL IS MODERATE. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. WHERE THUNDERSTORMS
DO DEVELOP GUSTY WINDS ...DANGEROUS CLOUD TO GROUND LIGHTNING...AND
HAIL IS LIKELY ALSO.

EXCESSIVE HEAT WARNING FOR THE INLAND VALLEYS AND FOR FAR INLAND
PORTIONS OF ORANGE COUNTY FOR THIS AFTERNOON. SEE LAXNPWSGX FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE OVER ARIZONA WILL CONTINUE HOT DAYTIME WEATHER FOR
INLAND AREAS THROUGH LABOR DAY.

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
IN THE MOUNTAINS AND DESERTS. FOR SATURDAY FOR THE MOUNTAINS AND
DESERTS...THE FLASH FLOOD POTENTIAL IS MODERATE. THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. FOR THE
INLAND VALLEYS FOR SATURDAY...THE FLASH FLOOD POTENTIAL IS LOW...THE
RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY THIS
EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CLARK/MARTIN

The radar

The Santa Ana Mts radar (KSOX), 95 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 31, 11:46 AM PST to 12:55 PM PST
Where
San Bernardino County, Baldwin Lake
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
34.280, -116.770

Fast flowing rivers of water and debris were reported on highways 18 and 38 near Baldwin Lake by San Bernardino County Flood Control. The same complex of thunderstorms that caused the flash flooding left vast swaths of hail on the ground, especially in the higher terrain of the San Gorgonio Wilderness.

Thunderstorm Wind, Riverside

When
August 31, 1:58 PM PST to 2:10 PM PST
Where
Riverside County, Lake Elsinore
Measured
56 kt (64 mph) estimated gust
Property damage
$35,000
Reported by
Fire Department/Rescue
Coordinates
33.700, -117.300

Strong winds from a severe thunderstorm in the Lake Elsinore area uprooted or damaged multiple trees, downed power lines, and caused roof damage to a health care center. According to the fire department, much of the damage was confined to areas near East Lakeshore Dr and west of Diamond Drive.

Flash Flood, Riverside

When
August 31, 2:05 PM PST to 3:15 PM PST
Where
Riverside County, Cherry Vly to Banning
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.970, -116.970

Minor flash flooding and 1/2 inch diamter hail was reported in the Cherry Valley area. A short time later, heavy rain and flash flooding on I-10 in the Banning Pass caused numerous car accidents and also left the ground covered with small hail.

Flash Flood, San Bernardino

When
August 31, 3:00 PM PST
Where
San Bernardino County, Phelan
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.420, -117.570

Upwards of 6 inches of mud and water was reported flowing over Wilson and Phelan Roads.

Flash Flood, San Bernardino

When
August 31, 4:30 PM PST
Where
San Bernardino County, Wrightwood
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.350, -117.630

Significant flash flooding in the Sheep Creek Wash inundated Lone Pine Canyon Road in Wrightwood and left a large amount of mud and boulders in its wake. A mini-van became stuck in the mud on Lone Pine Canyon Road and then was filled with water and debris as the flash flood worsened. A few other vehciles became stuck in other areas of Wrightwood but suffered far less damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59487, 59485, 59486, 59489, 59490.